Illinois, 2016

Damaging Winds in Illinois, August 4, 2016

August 4, 2016 · NWS LOT · 3 events in 3 counties and zones

Showers and thunderstorms developed across northern Illinois during the evening hours. Some of the storms contained wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Showers and thunderstorms developed across northern Illinois during the evening hours. Some of the storms contained wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 7:17 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 4, 7:17 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
817 PM CDT THU AUG 4 2016

.MESOSCALE DISCUSSION...
817 PM CDT

One small convective cluster over Wisconsin late this afternoon
has largely weakened as it moved east, though a "tail end Charlie"
storm continues to remain quite intense with an impressive
velocity signature on KMKX WSR-88D. After initially moving
southeast a couple hours ago, more recent motion has shown the
storm surging eastward and looks likely to remain north of the
IL/WI border. Weaker convection has been developing on the
outflow boundary trailing south and then west from this storm and
this outflow and isolated convection trails west to where it
intersects a more intense LEWPy line of convection from near DBQ
southwest across eastern IA. Will need to monitor for any increase
in coverage of storms along the east-west outflow from initial
storm for potential localized heavy rain and possible flash flood
issue, though current storm coverage on the outflow is too isolate
to warrant a big concern.

Farther upstream, convective line approaching the MS river has
a couple smaller scale bowing segments, each likely producing
locally damaging winds. Both segments appear to be intersecting
outflow from prior storms near their respective apices, likely
enhancing the wind damage threat. Cannot rule out a damaging wind
threat with this line as it moves into our northwestern CWA in an
hour or so, but would suspect the wind damage threat should
gradually wane as boundary layer begins to cool a bit with sunset
and as the line sags farther south away from the core of stronger
mid-level flow. A modest low level jet will develop this evening
and could sustain storms into the overnight hours, but threat
should transition to very heavy rainfall and frequent lightning.

Izzi

&&

.SHORT TERM...
234 PM CDT

Through Friday...

A few robust thunderstorm cells upstream should follow the CAPE
gradient and low level jet, remaining well west of the CWA through
this evening. Central IA is currently boasting 6,000 J/KG of CAPE
due to PWAT of nearly 2.0 inches. Further east towards northern
IL, a drier and less storm-friendly atmosphere exists, which
should shut down convection near or just east of the IA/IL state
line this afternoon. Locally, expect fair weather and slightly
drier/more comfortable conditions than originally thought earlier
in the week. High pressure centered over the Great Lakes continues
to influence the Chicago area as upper level temperatures are up
to +10C at H7. This has helped skirt the LLJ and moisture well NW
of the CWA.

Larger scale forcing due to a closed 500 mb low over Manitoba will
help fuel a cold front trucking across the Midwest overnight. Broad
ascent and layer saturation will occur as the frontal system makes
its way toward NW IL by midnight local time. Looking at the
frontogenesis in the sfc to 10,000 foot layer and projected theta-e
change, it appears the main moisture axis will be outrunning its
forcing. This has led to a slight change in the forecast to favor
showers with scattered embedded thunderstorms. Of note, the
atmosphere does have nearly 2.5 inches of PWAT to work with, so a
few heavy downpours are still possible. Flooding is not a widespread
threat though, due to the elevated (bases at 5KFT with warm cloud
layer only 10KFT) and progressive (storm motion east at 25KT) nature
of the system.

Precip threat ends northwest to southeast, generally in the 15-18z
time frame Friday. The post frontal airmass will feature NW winds
with max temps in the low to mid 80s.

MM

&&

.LONG TERM...
219 PM CDT

Friday night through Thursday...

This weekend...The cold front is expected to lay out along the
Ohio Valley Friday night while high pressure builds into the
Upper Midwest and western Great Lakes regions. Northwest flow will
provide relief from the hot and humid conditions, with seasonable
temperatures expected over the weekend. Afternoon highs are
expected to top out in the low 80s, except along the lake front
where onshore flow and afternoon lake breezes will keep temps in
the 70s. Forecast soundings show a strong inversion setting up
across the area along with no significant forcing for ascent which
will result in dry conditions over the weekend.

Next week...Surface ridge axis will shift to our east allowing
Gulf moisture to spread back north into the Midwest, along with
temperatures in the upper 80s to 90s from Tuesday through the
remainder of the week. Unstable conditions along the periphery of
the high will allow for unsettled weather much of the upcoming
week, though details will be hard to pin down given the rather
benign forcing. As such, much of next week is blanketed with
slight chance/low chance PoPs.

BMD

&&

.AVIATION...
For the 00Z TAFs...

647 pm...Main forecast concern this period is thunderstorm
potential later this evening and overnight. Scattered activity
across southern WI is expected to slowly weaken as it moves
east/southeast into less instability. Stronger storms over far
southwest WI along with a solid line across northeast IA will
continue moving southeast this evening with just about all
guidance indicating a weakening trend by late evening with the
strongest activity spreading more to the south into northwest IL
and eventually west/central IL. So for now have included thunder
mention at just rfd and will need to monitor trends this evening
for possibly including a short 1-2 hr tempo for the rest of the
tafs if activity maintains thunder further east then currently
expected. If thunder were to reach the Chicago area terminals...
best timing would be 05Z-06Z but confidence is low.

This convection is developing along/ahead of a cold front which
will move across the area Friday morning. Southerly winds this
evening will slowly turn southwesterly overnight and then to the
west Friday morning before shifting northwest. Could be a few
hour period where winds turn more northerly before settling back
to northwest for the rest of the afternoon. cms

&&

.MARINE...
219 PM CDT

Low pressure is expected to lift from southern Manitoba this
afternoon to James Bay by late tonight with a trailing cold front
sweeping across Lake Michigan overnight into Friday. A strong
south to southwest breeze will be in place, particularly across
the northern half of the lake today. A fresh north to northwest
breeze will develop behind the front Friday into Friday night,
then winds will diminish over the weekend as high pressure builds
over the region. Southerly flow is expected to dominate most of
next week as low pressure develops and remains over portions of
the northern plains. A series of disturbances ejecting northeast
across the Canadian Prairies may result in a few periods of fresh
to possibly strong southerly breezes.

BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 4, 2:40 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
340 PM CDT THU AUG 4 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
052045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
340 PM CDT THU AUG 4 2016 /440 PM EDT THU AUG 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
 ELEVATED THUNDERSTORM RISK...WITH AN ASSOCIATED:
   LIMITED DAMAGING WIND RISK.

DISCUSSION:

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO PORTIONS OF
NORTH CENTRAL ILLINOIS BY LATE THIS EVENING OR EARLY OVERNIGHT
HOURS. WHILE THEY SHOULD GENERALLY BE UNDERGOING A WEAKENING
TREND...A FEW OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS TO
AROUND 60 MPH...MAINLY OVER NORTH CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...
  LIMITED THUNDERSTORM RISK...MAINLY SOUTH OF I-80.
  LIMITED EXCESSIVE HEAT RISK...SOUTH OF I-80.

TUESDAY...
  LIMITED THUNDERSTORM RISK.

WEDNESDAY...
  LIMITED THUNDERSTORM RISK.
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE IN FAR NORTH CENTRAL ILLINOIS
THIS EVENING.

GENERAL STORM MOTION OF THE DAY:

MOVING TO THE SOUTHEAST AT 25 MPH.

&&

LMZ740>745-052045-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
340 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS EVENING AND
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING...AND AGAIN
TUESDAY AND WEDNESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-052045-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
340 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME OF THE
THUNDERSTORMS MAY PRODUCE GUSTS IN EXCESS OF 35 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY MORNING AND AGAIN
TUESDAY AND WEDNESDAY.

&&

BMD

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The radar

The Milwaukee radar (KMKX), 95 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
August 4, 8:24 PM CST
Where
Winnebago County, Winnebago
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -89.230

Estimated winds of 60-65 mph.

Thunderstorm Wind, Ogle

When
August 4, 8:30 PM CST
Where
Ogle County, Byron
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.130, -89.250

Large tree reported blocking part of roadway on Illinois Route 2 near Byron. Time estimated from radar.

Thunderstorm Wind, Boone

When
August 4, 8:55 PM CST
Where
Boone County, Belvidere
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.250, -88.850

Branches and small trees downed on Newburg Rd. Report relayed via WTVO Rockford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659016, 659017, 659019.